This article is filled with conjecture and misleading statements. As a clinical psychiatrist, I have not found buprioprion (Wellbutrin) to be "benign." Patients on it complain of jitteriness, tremor, insomnia, moderate to severe agitation and irritability. At least half of the patients I've tried on it had to discontinue it due to side effects.
When it does work as an antidepressant, I've seen quite remarkable turnarounds. However, I tend not to use it as a first-line agent or as sole therapy because of the side effects and because it tends not to work so well for most people I've treated.
It was widely touted to reverse the sexual dysfunction of the SSRIs for a while. However, I don't know one psychiatrist who has found success in this context. It is true that the risk of seizure is overstated, but that certainly is not the reason I don't choose this drug first.
-- Lawrence H. Sacks, M.D.
I have taken Wellbutrin for over a year and haven't experienced the "sexual enhancement" side effect described in your article.
From my experience, Wellbutrin isn't an aphrodisiac and doesn't zero in on the user's libido. However, Wellbutrin has been an extremely effective treatment for my depression, without the sexual side effects associated with SSRIs.
Sex is mostly psychological and so is depression. If you remove depression from your life, it's likely your sex drive will return.
-- Name withheld at writer's request